Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 49, NWS St. Louis, MO

May 19, 20184 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 19, 2018, 6:57 PM CDT for 4 counties in Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 6:57 PM CDT (23:57 UTC)
Expired
May 19, 2018, 8:00 PM CDT
In force
63 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Callaway County, MO, Cole County, MO, Moniteau County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 141 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 12.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1840 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

898 
WUUS53 KLSX 192357
SVRLSX
MOC027-051-135-151-200100-
/O.NEW.KLSX.SV.W.0049.180519T2357Z-180520T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
657 PM CDT SAT MAY 19 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Cole County in central Missouri...
  Southwestern Callaway County in central Missouri...
  Southwestern Osage County in central Missouri...
  Southeastern Moniteau County in central Missouri...

* Until 800 PM CDT.

* At 656 PM CDT, a severe thunderstorm was located near Russellville,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Jefferson City, Holts Summit, Wardsville, St. Martins, Taos,
  Russellville, New Bloomfield, Westphalia, Lake Mykee Town,
  Centertown, St. Thomas, High Point, McGirk, Hickory Hill, Brazito,
  Lake Mykee, Meta, Lohman, Eugene and Argyle.

This also includes  Clarks Hill/Norton Historic Site and Jefferson
Landing Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3867 9231 3865 9226 3865 9222 3869 9222
      3874 9201 3829 9198 3829 9219 3834 9220
      3832 9226 3834 9229 3834 9241 3843 9241
      3843 9261 3859 9265
TIME...MOT...LOC 2356Z 253DEG 29KT 3849 9250 

HAIL...<.75IN
WIND...60MPH
 
$$

Maples
2 follow-up statements
834 
WWUS53 KLSX 200023
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
723 PM CDT SAT MAY 19 2018

MOC135-200031-
/O.CAN.KLSX.SV.W.0049.000000T0000Z-180520T0100Z/
Moniteau MO-
723 PM CDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONITEAU COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved east of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3865 9226 3865 9222 3869 9222 3874 9201
      3829 9198 3829 9219 3834 9220 3832 9226
      3834 9229 3834 9241 3843 9241
TIME...MOT...LOC 0021Z 253DEG 29KT 3855 9225 

$$

MOC027-051-151-200100-
/O.CON.KLSX.SV.W.0049.000000T0000Z-180520T0100Z/
Cole MO-Callaway MO-Osage MO-
723 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR COLE...SOUTHWESTERN CALLAWAY AND SOUTHWESTERN OSAGE COUNTIES...

At 721 PM CDT, a severe thunderstorm was located near Jefferson City,
moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Jefferson City, Holts Summit, Wardsville, Taos, New Bloomfield,
Westphalia, Lake Mykee Town, St. Thomas, Brazito, Lake Mykee, Hickory
Hill, Meta, Eugene, Argyle, Wainwright, Schubert, Koeltztown, Osage
City and Osage Bend.

This also includes  Clarks Hill/Norton Historic Site and Jefferson
Landing Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3865 9226 3865 9222 3869 9222 3874 9201
      3829 9198 3829 9219 3834 9220 3832 9226
      3834 9229 3834 9241 3843 9241
TIME...MOT...LOC 0021Z 253DEG 29KT 3855 9225 

HAIL...<.75IN
WIND...60MPH
 
$$

Maples
879 
WWUS53 KLSX 200058
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
758 PM CDT SAT MAY 19 2018

MOC027-051-151-200108-
/O.EXP.KLSX.SV.W.0049.000000T0000Z-180520T0100Z/
Cole MO-Callaway MO-Osage MO-
758 PM CDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR COLE...SOUTHWESTERN CALLAWAY
AND SOUTHWESTERN OSAGE COUNTIES WILL EXPIRE AT 800 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3865 9226 3865 9222 3869 9222 3874 9201
      3829 9198 3829 9219 3834 9220 3832 9226
      3834 9229 3834 9241 3843 9241
TIME...MOT...LOC 0058Z 253DEG 29KT 3863 9190 

$$

Maples

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:37 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 19, 5:37 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
537 PM CDT Sat May 19 2018

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 312 PM CDT Sat May 19 2018

Ongoing convection is expected to continue east and may produce
marginally severe hail and/or winds. Behind this area of
convection, airmass has been able to rebound already with 3000
J/kg of MUCAPE already over far SW MO.

The time line is subject to change, but believe ongoing
convection over srn KS/nrn OK will continue ENE along the wrmfnt.
These storms shud reach wrn portions of the CWA around 9 to 10 pm
and will potentially be severe with a hail and wind threat. Expect
more development further north into KS that shud also track into
nrn portions of the CWA. These storms may also be severe either
given the amount of elevated CAPE that shud be available. These
clusters of storms shud quickly move thru the CWA overnight.

The convection this evening increases uncertainty for how things
will evolve late tonight into Sun morning. However, latest
guidance suggests yet another round of storms entering wrn
portions of the CWA around sunrise Sun. The 18z NAM suggests that
the morning convection may be a repeat of today, which is
possible. Unfortunately, with the numerous sfc boundaries that may
be present, confidence is somewhat low and have kept PoPs on the
somewhat low side with questions in timing. With the weak sfc low
traveling across the nrn portions of the CWA, still believe storms
are likely across the nrn half of the CWA during the afternoon and
into the evening. However, going forecast for the morning hours
may be too low. Given the amount of CAPE as well as deep layer
shear available thru the day Sun, any of these storms may be
severe.

Tilly

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 438 PM CDT Sat May 19 2018

With the cdfnt pushing thru the area on Sun night, have lower
chances of precip on Mon with slightly cooler temps. However, with
500mb heights around 582dam, still expect rather warm temps to
quickly return to the area and persist thru next week.

Mdls are in generally good agreement with the overall pattern
thru the week. That said, no one period looks dry with some
differences in timing/placement. Have kept PoPs going off and on
across the area thru the extd forecast.

That said, have trended warmer late next week with upper ridge
building into the area. Have also trended twd higher PoPs late
next week with good moisture return and an approaching upper trof.

Tilly

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 502 PM CDT Sat May 19 2018

Scattered convection across west central and southwest MO along a
warm front will move into COU this evening and eventually into
the St Louis metro area by late evening and possibly into UIN as
well. A second round of convection may move into COU and the St
Louis metro during the morning hours and into the afternoon ahead
of a surface low and trailing cold front. Conditions should be VFR
outside of the thunderstorms. Surface winds will be somewhat
chaotic due to numerous thunderstorm outflow boundaries across
the area, but generally southeasterly tonight then shifting to a
westerly direction Sunday morning.

SPECIFICS FOR KSTL: Scattered convection across west central and
southwest MO along a warm front will move into STL by late
evening. A second round of convection may move into STL during
the late morning hours and into the afternoon ahead of a surface
low and trailing cold front. Conditions should be VFR outside of
the thunderstorms. Surface winds will be somewhat chaotic due to
numerous thunderstorm outflow boundaries across the area, but
generally southeasterly tonight then shifting to a westerly
direction Sunday morning.

GKS

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     69  89  67  84 /  40  40  50  20
Quincy          62  81  61  77 /  70  60  50  10
Columbia        64  84  62  79 /  60  30  40  10
Jefferson City  65  86  63  81 /  60  30  40  10
Salem           67  88  65  84 /  40  40  50  30
Farmington      66  87  63  83 /  30  40  40  30

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 19, 4:36 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
436 PM CDT Sat May 19 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
436 PM CDT Sat May 19 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

A few severe thunderstorms will be tonight across central and
eastern Missouri as well as west central Illinois. Damaging winds
and large hail will be the main threats with these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to severe thunderstorms are possible again Sunday and
Sunday evening.

The chance of thunderstorms will continue each day through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the
National Weather Service.

Tilly

In the hours before

Local storm report, May 19, 3:36 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
336 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND DMG     1 NW DARDENNE PRAIRIE   38.76N 90.74W
05/19/2018                   ST. CHARLES        MO   TRAINED SPOTTER

            SHINGLES REMOVED FROM HOUSE.

&&

CVKING
Special weather statement, May 19, 3:47 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service St Louis MO
347 PM CDT SAT MAY 19 2018

MOZ074-075-084-085-192130-
Madison MO-Iron MO-St. Francois MO-Ste. Genevieve MO-
347 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IRON...SOUTHERN STE.
GENEVIEVE...MADISON AND SOUTHEASTERN ST. FRANCOIS COUNTIES IN
SOUTHEASTERN MISSOURI UNTIL 430 PM CDT...

At 346 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coffman to near Sam A. Baker State Park.
Movement was east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fredericktown, Junction City, Cobalt, Marquand, Womac, Knob Lick,
Buckhorn, Coffman, Saco, Catherine Place, Minnith, Mine La Motte and
Libertyville.

This also includes  Hawn State Park.

LAT...LON 3785 9035 3783 8999 3764 9015 3731 9014
      3732 9055 3727 9055 3728 9060
TIME...MOT...LOC 2046Z 258DEG 37KT 3780 9025 3732 9054

Walsh
Local storm report, May 19, 3:52 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     TSTM WND DMG     CUBA                    38.06N 91.40W
05/19/2018                   CRAWFORD           MO   EMERGENCY MNGR

            SEVERAL LARGE TREE LIMBS BLOWN DOWN AROUND
            TOWN AS WELL AS ONE TREE AND SEVERAL POWER
            LINES.

&&

MAB
Special weather statement, May 19, 3:56 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service St Louis MO
356 PM CDT SAT MAY 19 2018

ILZ064-065-069-070-074-100>102-192215-
Marion IL-St. Clair IL-Bond IL-Madison IL-Monroe IL-Clinton IL-
Fayette IL-Washington IL-
356 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CLINTON AND SOUTHERN BOND
COUNTIES IN SOUTH CENTRAL ILLINOIS...EAST CENTRAL MONROE COUNTY IN
SOUTHWESTERN ILLINOIS...WASHINGTON COUNTY IN SOUTH CENTRAL
ILLINOIS...SOUTHEASTERN MADISON COUNTY IN SOUTHWESTERN ILLINOIS...
MARION...SOUTHERN FAYETTE COUNTIES IN SOUTH CENTRAL ILLINOIS AND
EASTERN ST. CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS UNTIL 515 PM
CDT...

At 355 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Highland to near Freeburg. Movement was east at
45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Centralia, Highland, Salem, Mascoutah, Breese, Lebanon, Freeburg, New
Baden, Carlyle, Nashville, Scott AFB, Trenton, New Athens, Marissa,
Aviston, Okawville, St. Rose, Sandoval, Germantown and Albers.

This includes the following highways...
 Interstate 70 in Illinois between exits 24 and 30.
 Interstate 57 in Illinois between exits 109 and 127.
 Interstate 64 in Illinois between exits 23 and 61.

This also includes  Carlyle Lake Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3847 8914 3821 8915 3823 9001 3882 8973
      3883 8870 3848 8870
TIME...MOT...LOC 2055Z 271DEG 39KT 3873 8970 3838 8987

Maples
Local storm report, May 19, 3:57 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             FREEBURG                38.43N 89.91W
05/19/2018  M0.25 INCH       ST. CLAIR          IL   EMERGENCY MNGR

0354 PM     TSTM WND GST     FREEBURG                38.43N 89.91W
05/19/2018  M49 MPH          ST. CLAIR          IL   EMERGENCY MNGR

&&
Special weather statement, May 19, 6:27 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service St Louis MO
627 PM CDT SAT MAY 19 2018

MOZ041-047-048-200030-
Moniteau MO-Cole MO-Boone MO-
627 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR COLE...SOUTHEASTERN BOONE AND
MONITEAU COUNTIES UNTIL 730 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near
Versailles, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jefferson City, California, Ashland, Tipton, Columbia Regional
Airport, Wardsville, St. Martins, Russellville, Jamestown,
Clarksburg, Centertown, St. Thomas, Easley, High Point, McGirk,
Hickory Hill, Brazito, Marion, Lohman and Eugene.

This also includes  Jefferson Landing Historic Site.

LAT...LON 3868 9262 3886 9253 3885 9215 3881 9213
      3870 9223 3860 9220 3856 9210 3846 9210
      3847 9217 3841 9212 3839 9212 3838 9218
      3834 9220 3832 9226 3834 9229 3834 9241
      3843 9241 3843 9262 3858 9281 3868 9282
TIME...MOT...LOC 2326Z 253DEG 20KT 3844 9276

Maples

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:41 AM CDTDense Fog AdvisoryLSXAudrain, Boone, Callaway, Cole, Crawford, Gasconade and 12 more5 hr
May 19, 9:01 AM CDTDense Fog AdvisoryLSXAudrain, Lewis, Lincoln, Marion, Monroe, Pike and 2 more99 min
May 19, 1:39 PM CDTSpecial Weather StatementLSXCrawford51 min
May 19, 1:55 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Saint Charles, Warren50 min
May 19, 2:21 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Warren39 min
May 19, 2:30 PM CDTSpecial Weather StatementLSXReynolds45 min
May 19, 2:38 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis18 min
May 19, 2:45 PM CDTSpecial Weather StatementLSXSaint Francois45 min
May 19, 2:55 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington50 min
May 19, 3:09 PM CDTSpecial Weather StatementLSXJefferson, City of Saint Louis51 min
May 19, 3:47 PM CDTSpecial Weather StatementLSXMadison43 min
May 19, 6:27 PM CDTSpecial Weather StatementLSXCole, Moniteau63 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.